Ther Clin Risk Manag
Women with schizophrenia have a high risk for symptom exacerbation or relapse during pregnancy and thereafter. Relapses are more frequent when antipsychotics are discontinued. This paper describes the case of a 28-year old woman with schizophrenia who continued treatment with olanzapine during the first trimester. Olanzapine, a second-generation antipsychotic, was administered at a therapeutic dose from week 1 of gestation until week 13 when she reported the pregnancy to her psychiatrist. Despite the psychiatrist's recommendation to continue treatment, the patient stopped olanzapine at 20 weeks. She was hospitalized at week 36 for a schizophrenia relapse and was transferred to the obstetrics department where she gave birth by Cesarean section to a normal child. This case is important, illustrating the perils of unplanned pregnancy during antipsychotic treatment and abrupt discontinuation. Ultimately, clinical decisions should be made on a case-by-case basis, weighing the risks to the mother in terms of symptom exacerbation and relapse if antipsychotic treatment is discontinued, and the potential risk to the fetus regarding possible teratogenic effects of continued antipsychotic treatment.
School of Medicine